Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 7 (2011), 057, 13 pages      arXiv:1102.0065      http://dx.doi.org/10.3842/SIGMA.2011.057
Contribution to the Special Issue “Symmetry, Separation, Super-integrability and Special Functions (S4)”

Symmetry Operators and Separation of Variables for Dirac's Equation on Two-Dimensional Spin Manifolds

Alberto Carignano a, Lorenzo Fatibene b, Raymond G. McLenaghan c and Giovanni Rastelli d
a) Department of Engineering, University of Cambridge, United Kingdom
b) Dipartimento di Matematica, Università di Torino, Italy
c) Department of Applied Mathematics, University of Waterloo, Ontario, Canada
d) Formerly at Dipartimento di Matematica, Università di Torino, Italy

Received February 01, 2011, in final form June 02, 2011; Published online June 15, 2011

Abstract
A signature independent formalism is created and utilized to determine the general second-order symmetry operators for Dirac's equation on two-dimensional Lorentzian spin manifolds. The formalism is used to characterize the orthonormal frames and metrics that permit the solution of Dirac's equation by separation of variables in the case where a second-order symmetry operator underlies the separation. Separation of variables in complex variables on two-dimensional Minkowski space is also considered.

Key words: Dirac equation; symmetry operators; separation of variables.

pdf (309 kb)   tex (16 kb)

References

  1. Benenti S., Intrinsic characterization of the variable separation in the Hamilton-Jacobi equation, J. Math. Phys. 38 (1997), 6578-6602.
  2. Brill D.R., Wheeler J.A., Interaction of neutrinos and gravitational fields, Rev. Mod. Phys. 29 (1957), 465-479.
  3. Bruce A.T., McLenaghan R.G., Smirnov R.G., A geometrical approach to the problem of integrability of Hamiltonian systems by separation of variables, J. Geom. Phys. 39 (2001), 301-322.
  4. Carter B., McLenaghan R.G., Generalized total angular momentum for the Dirac operator in curved space-time, Phys. Rev. D 19 (1979), 1093-1097.
  5. Cavaglià M., Fatibene L., Francaviglia M., Two-dimensional dilaton gravity coupled to massless spinors, Classical Quantum Gravity 15 (1998), 3627-3643, hep-th/9801155.
  6. Chandrasekhar S., The mathematical theory of black holes, International Series of Monographs on Physics, Vol. 69, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1983.
  7. Chanu C., Degiovanni L., McLenaghan R.G., Geometrical clasification of Killing tensors on bi-dimensional flat manifolds, J. Math. Phys. 47 (2006), 073506, 20 pages, math.DG/0512324.
  8. Degiovanni L., Rastelli G., Complex variables for separation of the Hamilton-Jacobi equation on real pseudo-Riemannian manifolds, J. Math. Phys. 48 (2007), 073519, 23 pages, nlin.SI/0610012.
  9. Fatibene L., Francaviglia M., Natural and gauge natural formalism for classical field theories. A geometric perspective including spinors and gauge theories, Kluwer Academic Publishers, Dordrecht, 2003.
  10. Fatibene L., Francaviglia M., Deformations of spin structures and gravity, Acta Phys. Polon. B 29 (1998), 915-928.
  11. Fatibene L., Ferraris M., Francaviglia M., Godina M., Gauge formalism for general relativity and fermionic matter, Gen. Relativity Gravitation 30 (1998), 1371-1389, gr-qc/9609042.
  12. Fatibene L., Ferraris M., Francaviglia M., McLenaghan R.G., Generalized symmetries in mechanics and field theories, J. Math. Phys. 43 (2002), 3147-3161.
  13. Fatibene L., McLenaghan R.G., Smith S., Separation of variables for the Dirac equation on low dimensional spaces, in Advances in General Relativity and Cosmology, Pitagora, Bologna, 2003, 109-127.
  14. Fatibene L., McLenaghan R.G., Rastelli G., Smith S.N., Symmetry operators for Dirac's equation on two-dimensional spin manifolds, J. Math. Phys. 50 (2009), 053516, 12 pages, arXiv:0812.2269.
  15. Fels M., Kamran N., Nonfactorizable separable systems and higher-order symmetries of the Dirac operator, Proc. Roy. Soc. London Ser. A 428 (1990), no. 1874, 229-249.
  16. Kalnins E.G., Separation of variables for Riemannian spaces of constant curvature, Pitman Monographs and Surveys in Pure and Applied Mathematics, Vol. 28, Longman Scientific & Technical, Harlow; John Wiley & Sons, Inc., New York, 1986.
  17. Kalnins E.G., Miller W. Jr., Williams G.C., Matrix operator symmetries of the Dirac equation and separation of variables, J. Math. Phys. 27 (1986), 1893-1900.
  18. Kalnins E.G., Miller W. Jr., Williams G.C., Recent advances in the use of separation of variables methods in general relativity, Philos. Trans. Roy. Soc. London Ser. A 340 (1992), no. 1658, 337-352.
  19. Kamran N., McLenaghan R.G., Symmetry operators for neutrino ans Dirac fields on curved spacetime, Phys. Rev. D 30 (1984), 357-362.
  20. McLenaghan R.G., Rastelli G., Separation of variables for systems of first-order partial differential equations and the Dirac equation in two-dimensional manifolds, in Symmetries and Overdetermined Systems of Partial Differential Equations, IMA Vol. Math. Appl., Vol. 144, Editors M. Eastwood and W. Miller Jr., Springer, New York, 2008, 471-496.
  21. McLenaghan R.G., Smith S.N., Walker D.M., Symmetry operators for spin-1/2 relativistic wave equations on curved space-time, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 456 (2000), 2629-2643.
  22. McLenaghan R.G., Spindel Ph., Quantum numbers for Dirac spinor field on a curved space-time, Phys. Rev. D 20 (1979), 409-413.
  23. Miller W. Jr., Symmetry and separation of variables, Encyclopedia of Mathematics and its Applications, Vol. 4, Addison-Wesley Publishing Co., Reading, Mass. - London - Amsterdam, 1977.
  24. Miller W. Jr., Mechanism for variable separation in partial differential equations and their relationship to group theory, in Symmetries and Nonlinear Phenomena (Paipa, 1988), World Scientific, Singapore, 1988, 188-221.
  25. Smith S.N., Symmetry operators and separation of variables for the Dirac equation on curved space-times, Ph.D. Thesis, University of Waterloo, 2002.

Previous article   Next article   Contents of Volume 7 (2011)